Does taking vitamins affect your liver?

Strategies for Well-Being

Are your daily vitamins making you sick?

Scientists warn popular tablets and supplements are “dangerous” as high doses cause cancer, liver failure and heart disease.

You’ve probably heard that too much alcohol or excessive amounts of certain medications can damage your liver, an organ that helps your body extract the nutrients it needs from food and eliminate toxic substances from your blood. But a new review suggests that many herbal remedies and dietary supplements can also harm the liver, including some that you can easily buy online or over-the-counter in drug or health food stores. The study also found that injuries linked to those supplements are rising fast, jumping from just 7 percent of all drug-induced liver injuries in 2004 to about 20 percent in 2014.

Researchers looked at cases of liver damage reported to the Drug Induced Liver Injury Network, a program funded by the National Institutes of Health. Roughly 700 cases of liver damage were reported to the program during the period of the study; 130 of those cases were linked to dietary supplements – that likely underestimates the extent of the problem, since the network tracks only severe cases of liver damage caused by drugs and supplements, and some cases may go unreported.

The greatest risk seems to be with bodybuilding and weight-loss supplements.

Researchers found that two substances did stand out as posing unique threats to the liver: anabolic steroids, which are sometimes illegally added to bodybuilding supplements; and green tea extract, which is found in many weight-loss supplements.

The researchers were particularly surprised by the danger posed by green tea extract. These supplements are not the beverage made from brewing tea leaves in hot water. Instead, they are pills containing concentrated amounts of particular compounds found in green tea.

Many of the supplements contained multiple ingredients, so it’s often impossible to identify the cause of liver damage. The damage is usually self-limiting (meaning that the person eventually recovers), but the damage can be permanent or even fatal, the review stated.

It is well known that people often take combinations of herbal and/or other dietary supplements. In this circumstance, if a person develops severe liver injury, identifying which supplement is the specific culprit is very difficult. What’s more, as the dietary supplement market becomes more competitive, the manufacturers of supplements are mixing and matching their products and doing so in proportions that have never before been tried.

The main problem is that the Food and Drug Administration does not regulate the manufacturing process for dietary supplements as it does for conventional drugs. You see, the FDA cannot consider a dietary supplement to be a food or a drug. Thus, the purity of dietary supplements is determined and reported to the public by the manufacturer only. Moreover, the dosage of these supplements is determined by the manufacturer and is often without scientific support or data that is published in peer reviewed scientific journals. Furthermore, the FDA requires no pre-marketing animal or clinical testing of dietary supplements as it does for conventional drugs. Additionally, physicians report adverse events only voluntarily when they happen to encounter them.

Therefore, as long as the manufacturer does not make an outrageous claim about their product and does not market the product as a food or a drug, these supplements end up on the store shelves without much, if any, scrutiny by the FDA. It turns out that designating a health product as a dietary supplement is a loophole created by the 1994 Dietary Supplements Health and Education Act – the term “dietary supplement” implies an addition to the diet of something that is already present in the food we eat. This loophole enables the producers of dietary supplements to avoid FDA regulation of the manufacturing of these products.

As a final note, I would like to caution our readers. A drug is a drug, whether it is a medication or a dietary supplement. Moreover, any drug can interact with another drug and result in a serious adverse event. For example, ginkgo biloba, which is an herbal product touted to improve memory, can react with ibuprofen (Motrin) to cause severe internal bleeding. Don’t go by what is said in an advertisement about a drug or dietary supplement. Rather, look critically at the data about the product.

When you see your physicians, let them know about all drugs you are taking, including supplements. In your interest, they should know this. In fact, I have learned to ask, not just once but several times, whether my patients are taking any dietary supplements, especially herbal products.

If you don’t feel well, stop the supplement immediately and consult a physician. Don’t withhold information from your physician about your supplements.

Remember, I’m not a doctor. I just sound like one.

Take good care of yourself, and live the best life possible!

The information included in this column is for educational purposes only. It is not intended nor implied to be a substitute for professional medical advice. The reader should always consult his or her healthcare provider to determine the appropriateness of the information for their own situation or if they have any questions regarding a medical condition or treatment plan. Glenn Ellis, is a Health Advocacy Communications Specialist and is available through http://www.glennellis.com.

Advertisement

Be the first to comment

Leave a Reply

Your email address will not be published.


*